Thiopental has been used for decades in the treatment of refractory intracranial hypertension in patients with traumatic and nontraumatic head injuries. Commonly reported adverse effects include hypotension, hypokalemia, respiratory complications, and hepatic dysfunction. Neutropenia has rarely been reported as an adverse effect of thiopental. We witnessed probable thiopental-induced neutropenia in two patients with traumatic brain injuries who developed increased intracranial hypertension that was refractory to standard therapy. Based on a MEDLINE search of published case reports and literature, we propose two mechanisms by which thiopental-related neutropenia might be explained. The first is inhibition of inflammatory mediator nuclear factor-kappa B (NF-kappa B), leading to granulocyte apoptosis. The second mechanism involves inhibition of calcineurin. Although the precise link between these two mechanisms has not been elucidated, calcineurin is known to regulate NF-kappa B activity. Development of neutropenia does not appear to be correlated with time but may correlate with plasma concentrations of thiopental. The optimum management of drug-induced neutropenia is unclear. The decision to discontinue thiopental in patients who develop neutropenia should be made by weighing the risks versus benefits. Broad-spectrum antibiotics may be required in the presence of fever. The role of hematopoietic growth factors such as granulocyte colony-stimulating factor is not yet defined. Given the adverse infectious consequences of neutropenia, it is essential to closely monitor neutrophil counts in patients receiving thiopental.